Illinois, 2002

High Wind in Illinois, October 4, 2002

October 4, 2002 · NWS LOT · 4 events in 4 counties and zones

A cold front moved across northern Illinois during that late morning and early afternoon hours of October 4th, 2002. A tight pressure gradient followed behind the cold front producing wind speeds between 30 and 45 mph, with some gusts between 50 and 60 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A cold front moved across northern Illinois during that late morning and early afternoon hours of October 4th, 2002. A tight pressure gradient followed behind the cold front producing wind speeds between 30 and 45 mph, with some gusts between 50 and 60 mph. Trees were blown down in Machesney Park in Winnebago county which also knocked down power lines. A barn and grain bins were destroyed by high winds in Popular grove in Boone County. In Elgin in Kane county, several trees were blown down. One downed tree also knocked down power lines that fell onto occupied vehicles. No one was injured, but three people were trapped in their car until the power was turned off. Light weight scaffolding was blown off a building producing minor damage to six cars in Cook county. Several trees, branches and power lines were blown down across Cook county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 4, 2:00 PM CST, 1 hour earlier.

Area forecast discussion, Oct 4, 2:00 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
300 PM CDT FRI OCT 4 2002

THE SATELLITE AND SURFACE ANALYSIS SHOWS THE FRONT PASSING
THROUGH THE FORECAST AREA OF NORTHEAST ILLINOIS AND
NORTHWEST INDIANA THIS AFTERNOON. SURFACE WEATHER DEPICTION
SHOWS LOW CLOUDS STILL TO THE WEST. MANY OF THEM MAY BE CUMULUS.
BUT WILL KEEP PARTLY CLOUDY TONIGHT. ACARS DATA IN ROCKFORD
SHOWS WINDS STILL AT 50 KNOTS AROUND 4000 FT. WILL KEEP WINDS
15 TO 25 MPH TONIGHT AFTER THE SURFACE PRESSURE TROUGH MOVES
EAST.

THE ETA/AVN MODELS ARE THE CHOICE MODELS FOR UP TO 36 HOURS.
BOTH MODELS SEEM TO AGREE ON THE 700 MB HEIGHT FORECASTS.
BEYOND 36 HOURS WE USED THE AVN AND THEN THE MRF. ANOTHER
CYCLONE MOVES ACROSS THE UPPER GREAT LAKES SUNDAY AFTERNOON.
WILL ADD POPS FOR SUNDAY. WIND AND PRESSURE FORECAST SHOWS
AN INTENSE LOW. THEN ANOTHER SURFACE TROUGH MOVES ACROSS ON
TUESDAY. WILL KEEP CLOUDS BUT WILL HOLD OFF ON RAIN.

.CHI...NONE
WHW
Hazardous weather outlook, Oct 4, 5:00 AM CST, 10 hours before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-
019-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT FRI OCT 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A COLD FRONT TO THE WEST OF THE MISSISSIPPI RIVER THIS MORNING WILL
SWEEP EASTWARD ACROSS THE REGION BETWEEN ABOUT NOON AND 3 PM.
WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS CAN BE EXPECTED.  DUE TO
INCREASING WINDS ALOFT...SOME OF THE HEAVIER SHOWERS MAY PRODUCE
BRIEF GUSTY WINDS OF AROUND 40 MPH.  THE SHOWERS ARE EXPECTED TO END
WITH THE FRONTAL PASSAGE THIS AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

HIGH PRESSURE WILL BUILD ACROSS THE AREA ON SATURDAY. ANOTHER
WEATHER SYSTEM WILL MOVE ACROSS THE MIDWEST AND GREAT LAKES
REGION PRODUCING WINDY CONDITIONS AND SHOWERS ON SUNDAY.

PM

In the hours before

Special weather statement, Oct 4, 10:28 AM CST, 4 hours 32 minutes before
ILZ006-013-014-022-023-033-INZ001-002-010-011-019-041900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
1128 AM CDT FRI OCT 4 2002

...STRONG GUSTS OF WIND MAY OCCUR IN SHOWERS AND
   THUNDERSTORMS THIS EARLY AFTERNOON...

A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE THROUGH NORTHEAST ILLINOIS AND NORTHWEST INDIANA
THROUGH 2 PM CDT. SOME THE SHOWERS AND THUNDERSTORMS MAY
PRODUCE WINDS OF UP TO 53 MPH.

THERE HAVE BEEN SOME TREES AND POWER LINES BLOWN DOWN
IN KANE COUNTY THIS MORNING. AS THESE THUNDERSTORMS
APPROACH YOU...BE ALERT FOR STRONG GUSTS OF WIND AND
BRIEF PERIODS OF HEAVY RAIN.

WHW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Boone

When
October 4, 3:00 PM CST to 6:00 PM CST
Where
Boone forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

High Wind, Winnebago

When
October 4, 3:00 PM CST to 6:00 PM CST
Where
Winnebago forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

High Wind, Cook

When
October 4, 4:00 PM CST to 7:00 PM CST
Where
Cook forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER

High Wind, Kane

When
October 4, 4:00 PM CST to 7:00 PM CST
Where
Kane forecast zone
Measured
50 kt (58 mph)
Reported by
NEWSPAPER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315527, 5315528, 5315525, 5315526.